Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Columbia, SC

April 8, 2005Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 8, 2005, 6:39 PM EDT for Fairfield County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2005, 6:39 PM EDT (22:39 UTC)
Expired
Apr 8, 2005, 7:15 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 082239
SVRCAE
SCC039-082315-
/O.NEW.KCAE.SV.W.0022.050408T2239Z-050408T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT FRI APR 8 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA.

* UNTIL 715 PM EDT.

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WINNSBORO...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  FAIRFIELD COUNTY...INCLUDING THE TOWN OF WINNSBORO.

IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR PENNY SIZED HAIL 
AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3433 8108 3436 8107 3438 8114 3437 8120
      3436 8127 3429 8130 3427 8123 3427 8115

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:52 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 8, 1:52 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
152 PM EDT FRI APR 8 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
BOTH ETA AND GFS SHOW COLD LOW MOVING EAST OVER SC TONIGHT WITH
ASSOCIATED SCATTERED SHOWERS AND THUNDERSTORMS. DUE TO COLD AIR
ALOFT CANNOT RULE OUT SOME SMALL HAIL IN THE HEAVIER CELLS. MOST
ACTIVITY SHOULD OCCUR BEFORE MIDNIGHT THEN INSTABILITY MOVES
OFFSHORE. EXPECT GRADUAL DECREASE IN CLOUDS ON SAT AS DRY AIR
MOVES IN. HIGH PRESSURE WILL DOMINATE SUN FOR PLEASANT DRY
WEATHER. GENERALLY FOLLOWED CONSENSUS GUIDANCE ON TEMPERATURES
INCLUDING BELOW NORMAL LOWS ON SATURDAY NIGHT.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
ON MON...NORTH/SOUTH SURFACE RIDGE OVER EASTERN US REINFORCED BY RIDGING
ALOFT OVER THE SOUTHEASTERN STATES. BY MON NIGHT INCREASING
SOUTHERLY FLOW OVER SC AHEAD OF DEVELOPING LOW IN MS VALLEY. LOW
GRADUALLY MOVES EASTWARD OVER CAROLINAS. THIS PATTERN WILL KEEP
WEATHER UNSETTLED WITH SHOWERS BEGINNING TUESDAY BUT AIR REMAINS GENERALLY
STABLE SO SHOULD BE LITTLE CHANCE OF THUNDER. ON FRIDAY A WEDGE
PATTERN IS INDICATED OVER SC WHICH FAVORS CONTINUED CLOUDINESS WITH
SOMEWHAT BELOW NORMAL TEMPERATURES.

&&

.AVIATION...
SCATTERED SHOWERS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE WHICH MAY PRODUCE HAIL. IFR
CONDITIONS MAY OCCUR BRIEFLY IN VICNITY OF STORMS THROUGH 00Z.
MAINLY SW SURFACE WINDS WILL SHIFT TO THE N AND NE BY 02Z. CEILINGS
WILL SLOWLY RISE THIS EVENING TO 3000-4000 FT. STRATUS-STRATOCUMULUS
CLOUDS WILL PERSIST DUING MUCH OF THE OVERNIGHT HOURS. ANY MORNING
FOG THAT MAY FORM WILL BE LOCALLY PATCHY WITH MVFR-VFR CONDITIONS AT
MOST LOCATIONS THROUGH 12Z SATURDAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

24/24/22
Hazardous weather outlook, Apr 8, 5:00 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI APR 8 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090859-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL...
BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE...
CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...EVANS...
FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER...
LEXINGTON...MANNING...MARTINEZ...NEWBERRY...NORTH AUGUSTA...
OAK GROVE...ORANGEBURG...RED BANK...SOUTH SUMTER...SPRINGDALE...
ST. ANDREWS...SUMTER...THOMSON...WAYNESBORO...WEST COLUMBIA...
WINNSBORO AND WOODFIELDS
500 AM EDT FRI APR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS AN UPPER
LOW CENTER PASSES BY THE REGION. COLD AIR ALOFT IN ADDITION TO
SURFACE DAYTIME HEATING COULD LEAD TO THE DEVELOPMENT OF AFTERNOON
AND EVENING THUNDERSTORMS. THE GREATEST THREAT TODAY WILL BE FOR
SMALL HAIL...HOWEVER SOME STRONGER STORMS MAY PRODUCE HAIL UP TO THE
SIZE OF A PENNY. THE THREAT SHOULD END AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 8, 2:40 PM EDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT FRI APR 8 2005

SCZ025>027-081930-

EDGEFIELD-LEXINGTON-SALUDA-
240 PM EDT FRI APR 8 2005

...THUNDERSTORMS WITH HALF INCH HAIL WILL IMPACT LEXINGTON
COUNTY...SALUDA COUNTY AND EDGEFIELD COUNTY THROUGH 330 PM EDT...

AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW
THUNDERSTORMS CONTAINING SMALL HAIL FROM LEXINGTON COUNTY IN THE
EAST TO THE BORDER OF SALUDA COUNTY AND EDGEFIELD COUNTY IN THE
WEST. THESE STORMS WERE MOVING SOUTHWEST AROUND 5 MPH. THIS WILL
AFFECT AREAS IN AND AROUND WARD...TRENTON...SALUDA...JOHNSTON AND
EDGEFIELD THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

TTH
Special weather statement, Apr 8, 3:29 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT FRI APR 8 2005

SCZ025>027-030-082030-

AIKEN-EDGEFIELD-LEXINGTON-SALUDA-
329 PM EDT FRI APR 8 2005

...THUNDERSTORMS WITH HALF INCH HAIL WILL IMPACT LEXINGTON
COUNTY...SALUDA COUNTY...EDGEFIELD COUNTY AND AIKEN COUNTY THROUGH
430 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW
THUNDERSTORMS CONTAINING SMALL HAIL FROM SOUTHWEST LEXINGTON COUNTY
...EASTERN SALUDA COUNTY ABOUT 10 MILES NORTHWEST OF BATESBURG...AND
SOUTHERN AIKEN COUNTY NEAR NEW ELLENTON. THESE STORMS ARE MOVING
SLOWLY TO THE SOUTHWEST NEAR 5 MPH. THIS WILL AFFECT AREAS IN AND
AROUND WAGENER...RIDGE SPRING...MONETTA...LEESVILLE...BATESBURG...
WARD...TRENTON...JOHNSTON AND EDGEFIELD THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

TTH
Special weather statement, Apr 8, 6:12 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT FRI APR 8 2005

SCZ036-082245-

ORANGEBURG-
612 PM EDT FRI APR 8 2005

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 645 PM
EDT...

AT 612 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR ORANGEBURG...MOVING
NORTH AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND ...ROWESVILLE...ORANGEBURG...CORDOVA THROUGH
645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND AROUND 2 INCHES OF RAIN CAN
BE EXPECTED.
Special weather statement, Apr 8, 6:29 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 PM EDT FRI APR 8 2005

SCZ021-082330-

FAIRFIELD-
629 PM EDT FRI APR 8 2005

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD COUNTY THROUGH 730 PM
EDT...

AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES EAST OF
WINNSBORO...MOVING SOUTHWEST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINNSBORO THROUGH 730
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
FREQUENT LIGHTNING AND RAINFALL AMOUNTS NEAR 2 INCHES.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:03 PM EDTSevere Thunderstorm WarningCAERichland27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.